MPN Voice
3,368 members5,062 posts

Badly thinning hair!!!!

Badly thinning hair!!!!

Hi all

I've been on HU for almost 2 years now.

I am now 64 and put on HU when platelets reached 550.

My problem is that since being on HU my hair has gradually got thinner and thinner.it is so bad now that I've almost lost my fringe and the whole of the top of my head can be seen very clearly now through my hair!!!

All I see is a shiny head!!!

I was wondering if I could ask to stop HU as I've never had a thrombotic event or anything

Thanks in advanve

17 Replies
oldestnewest

Hi. My details match yours almost exactly, including the see through hair. I've always had thick hair until I started on hydroxy.I don't suppose it would come back anyway even if I stopped taking it. Aah well.

2 likes
Reply

My hair was really thick too!!!

Bits I've read say hair does return to before HU.

When I was on strong chemo for breast cancer I lost most of my hair but it grew back beautiful and in great condition 😊

1 like
Reply

After treatment for breast cancer and now ET my hair has thinned to the extent that I have a bald patch above my forehead and other bald patches at the sides. I've resorted to a wig and am much happier (You can see it in my avatar.)

There is an organisation called 'My New Hair' mynewhair.org/ which trains hairdressers on how to advise about wig purchase for people suffering from hair loss through chemo or other debilitating illnesses. I have found that my hair-dresser is fantastic and she gave me the confidence to wear the wig with pride. Many of my friends have complimented me on my new hairstyle and been astounded when I've told them that it is 'removable'.

1 like
Reply

Hi

I also have been getting hair loss. Not so much the first year I was on HU as the second year which I'm in now. Now I'd say I've lost at least 1/3 of my hair. Fortunately I started with thick hair but now I'm getting concerned. Only your Doctor can advise you about getting off HU. Personally I'll take baldness if I have to over a stroke or heart attack. I do know being over 60 puts us in a higher risk group for blood clots. And you may've had them and been asymptomatic. Does anyone know if there's something we can do to stop the hair loss other than getting off HU? I'd appreciate any info you have. Is your wig hot in warm weather? Katie

3 likes
Reply

It is a little warm, but not as hot as I was anticipating. However, I live in England - we don't really 'do' hot do we?

I am also impressed at how secure it feels especially as I live near the sea and we get some strong winds at times. Haven't lost it yet!

2 likes
Reply

I lost a lot of hair while on hydroxy for 3 years, I've been on Anagrelide for about a year but it hasn't come back. I too seem to have see through hair on top of my head, but the back seems ok. x

Reply

Hi, I was on Hydroxy for about a year, my hair thinned in that time and was coming out in my brush. It did improve considerably when I had to change drugs so there is hope but if Hydroxy is best drug for you maybe ask your hairdresser if there's a style/cut that would disguise it for you. Better to be safe and well as can be. Best wishes, Frances

4 likes
Reply

Hi,

when I started on HU 4months ago now my husband knew I was extremely worried about hair loss so he found this article to help reassure me.

julie70.wordpress.com/2010/02/11/hair-skin-and-hydroxyurea/

Best wishes lainy x

2 likes
Reply

I've read that link.

She said her hair itself was getting thinner. She was not actually losing hair....mine is different I AM losing hair to the extent you can now see my shiny scalp a lot.

I also get a lot of bleeding under the skin on my hands and arms.

Been to Haemo today and he said can't do anything about hair loss.

My platelets are now 416.

Put on HU when they were 550!!!

Reply

Hi, I've had the same problem since starting interferon last year, hair thinning and a shiny head! It was very upsetting at the start. I seem to be losing less hair now after I started using a topical treatment called minoxidil (you can buy it in Boots) and taking zinc supplements. I've also found a fantastic local hairdresser through My new hair, she's very good at making my hair look thicker than it actually is.

Reply

Thanks for info. Unfortunately we do "do" hot in the US. I have friends who sprinkle stuff onto their scalp the color of their hair but I think they just have problems in 1 or 2 specific spots as opposed to all over their scalp. But I'll talk to my doc about Minoxidil which has been marketed here for years for men, as Rogaine. I'm on lots of mess for lots of health problems so I need to be careful with adding something and even though it's just topical, our bodies absorb the chemicals. Like the ida of a style which makes hair look thicker. Thanks. Good luck all. Katie

Reply

Hi, sorry that you are having this problem, I know that my hair was falling out more when I first started HU, but soon settled down, I can understand how you are worried, I would be the same. Have a look at this article in our newsletter about hair loss/thinning, it might help

mpnvoice.org.uk/documents/n...

best wishes, Maz

2 likes
Reply

Hi Maz

Thank you for your reply and the link to the news letter.

When I first started HU I didn't notice the hair loss as my hair was so thick but over the past year or so it had got very bad and my head shines through the thin hair on the top.

I really hate it and I'm getting quite distressed over it.

I've taken a note of the links in the newsletter and will make some enquiries with them.

Many thanks Rose

Ps are you coming to Worthing any time this year ?

Reply

Hi Rose, you are very welcome, I am down for a few days over the bank holiday but will be whizzing round seeing all the family, so not enough time to meet up, when I am down next time I should have more time, will definitely let you know. Maz x

1 like
Reply

Hi Maz

That would be great when.next time you're down.

Have a good time with your family.

Rose xx

Reply

My hair was getting thinner (I was diagnosed with ET 18 months ago and on HU).

I stopped using harsher shampoo and have been using Nioxin (various types for different hair) bought through Amazon. It is very good and seems to have helped stop any losses.

Hope it helps.

Reply

Thanks for the tip I'll check it out. Katie

Reply

You may also like...